Top of the page
Opioid poisoning (overdose) happens when you take more of an opioid than your body can handle. This can stop your brain, heart, and lungs from working. Naloxone is a medicine that stops opioid poisoning.
If you think someone has opioid poisoning and you need to give naloxone, make sure you are safe first.
If you’re in an unsafe place or there are dangerous things around (like used needles that can’t be safely removed), call 911 and follow the operator’s instructions.
If you’re safe, follow these steps:
If they’re breathing, put them in the recovery position: Roll them on their side. Place their opposite hand underneath their head. Pull the top knee out so they don’t roll onto their stomach.
If they’re not breathing, start rescue breathing. To do this, tilt their head back and lift their chin up. Give 1 rescue breath every 5 seconds for 2 minutes (about 24 breaths).
If they’re not breathing after 2 minutes of rescue breaths, prepare to give naloxone.
Give another (second) dose of naloxone if they still don’t respond or breathe on their own after 2 minutes of rescue breathing. Repeat with any extra doses of naloxone if you have any. Keep rescue breathing for 2 minutes between doses until help arrives or the person wakes up or breathes on their own.
If the person starts breathing or responds, place them in the recovery position.
Tell the medical team what you saw, what you did, and how much naloxone you gave.
If you need to leave before medical help arrives, place the person in the recovery position. Leave the used naloxone kit with all the vials and needles. Put it in a safe place so the medical team can see how much naloxone you gave.
You can get a naloxone kit at pharmacies, walk-in clinics, and other places where you live. You can also visit drugsafe.ca or ahs.ca/naloxone and select “Get Naloxone”.
To see this information online and learn more, visit MyHealth.Alberta.ca/health/pages/conditions.aspx?Hwid=custom.ab_opioids_naloxonekit_inst_adult.
For 24/7 nurse advice and general health information call Health Link at 811.
Current as of: November 30, 2023
Author: Provincial Harm Reduction Services, Alberta Health Services
This material is not a substitute for the advice of a qualified health professional. This material is intended for general information only and is provided on an "as is", "where is" basis. Although reasonable efforts were made to confirm the accuracy of the information, Alberta Health Services does not make any representation or warranty, express, implied or statutory, as to the accuracy, reliability, completeness, applicability or fitness for a particular purpose of such information. Alberta Health Services expressly disclaims all liability for the use of these materials, and for any claims, actions, demands or suits arising from such use.